Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 27, 2004, 3:21 PM MST for Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 3:21 PM MST (22:21 UTC)
- Expired
- Jul 27, 2004, 3:45 PM MST
- In force
- 24 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 118 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:30 PM MST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 272221 SVRFGZ AZC025-272245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 319 PM MST TUE JUL 27 2004 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...PRESCOTT VALLEY...PRESCOTT * UNTIL 345 PM MST * AT 315 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 1 INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS EXTENDED FROM 30 MILES NORTHWEST OF PRESCOTT TO 25 MILES SOUTHEAST OF PRESCOTT. THE STRONGEST STORM WAS LOCATED OVER DEWEY. THESE STORMS WERE MOVING TO THE SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER... PRESCOTT...DEWEY...POLAND JUNCTION..AND MAYER THROUGH 345 PM MST LAT...LON 3491 11273 3477 11290 3427 11211 3444 11194 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:25 AM MST, 5 hours 56 minutes earlier.
Area forecast discussion, Jul 27, 9:25 AM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE FLAGSTAFF AZ 925 AM MST TUE JUL 27 2004 .SYNOPSIS...NORTHERN ARIZONA WILL SEE ANOTHER DAY OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HAIL AND STRONG WINDS. STARTING TOMORROW A DEVELOPING WESTERLY FLOW ALOFT WILL BRING DRIER AIR INTO THE STATE. THIS WILL RESULT IN A DOWNWARD TREND IN STORM ACTIVITY FROM WEST TO EAST DURING THE WEEK. && .DISCUSSION...THE HIGH PRESSURE RIDGE AXIS HAS MOVED WELL SOUTHWEST OF THE STATE...ALLOWING FOR WEAK SHORTWAVE FEATURES TO AFFECT NORTHERN AZ. THE MAIN ONE WE ARE WATCHING TODAY IS CURRENTLY OVER CENTRAL NV AND WESTERN UT. JET STREAK OF AROUND 50KT STRETCHED FROM NEAR DESERT ROCK NV TO FLAGSTAFF AND THIS LIKELY RESPONSIBLE FOR ONGOING CONVECTION OVER WESTERN COCONINO COUNTY. LOW LEVEL WINDS SHOW GOOD VEERING WITH HEIGHT THIS MORNING AS SEEN ON KPSR SOUNDING (WIND DATA FROM 12Z KFGZ SOUNDING WAS UNAVAILABLE). MODEL SOUNDINGS TREND THE SHEAR TOWARD MORE UNIDIRECTIONAL LATER TODAY...BUT WITH STRONG FLOW FOR THIS TIME OF YEAR AT THE JET STREAM LEVEL. LOW LEVEL MOISTURE HAS DECREASED FROM THE MOGOLLON RIM NORTHWARD COMPARED TO YESTERDAY...BUT STEEP LAPSE RATES SHOULD MAKE UP FOR THIS DRYING. THE SHORTWAVE OVER NV IS FORECAST TO MOVE INTO FAR NW AZ BY MID-LATE AFTERNOON...THEN SOUTHEASTWARD ACROSS NE AZ THROUGH THE NIGHT. INCREASED INSTABILITY WITH THE SHORTWAVE...ALONG WITH BETTER WIND SHEAR POINT TO THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY FROM THE MOGOLLON RIM NORTHWARD. SCATTERED SHOWERS AND STORMS SHOULD LAST LATE INTO THE NIGHT OVER NE AZ...SO WILL BE INCREASING POPS FOR THAT PERIOD. SOUTHEAST YAVAPAI AND NORTHERN GILA COUNTIES WILL HAVE TO DEPEND ON OUTFLOW FROM THE RIM CONVECTION AS THE STEERING FLOW IS TOWARD THE SOUTHEAST. ONGOING STORMS MOVING INTO YAVAPAI ARE MOVING INTO AN INCREASINGLY UNSTABLE ENVIRONMENT SO THESE WILL HAVE TO BE WATCHED. DOWNWARD TREND IN CONVECTION STILL COMING FOR WEDNESDAY THROUGH MUCH OF THE EXTENDED. WILL COVER THIS IN AFTERNOON DISCUSSION. FYI...18Z SOUNDING SHOULD BE AVAILABLE FROM KFGZ DUE TO AN EQUIPMENT TEST. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && JOHNDROW
Hazardous weather outlook, Jul 27, 2:40 PM MST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 240 PM MST TUE JUL 27 2004 AZZ004>018-037>040-281400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 240 PM MST TUE JUL 27 2004 ...SEVERE THUNDERSTORM WATCH FOR YAVAPAI AND NORTHERN GILA COUNTIES UNTIL 7 PM MST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A WEAK UPPER LEVEL DISTURBANCE AND ASSOCIATED JET STREAM WILL MOVE ACROSS NORTHERN ARIZONA THIS AFTERNOON THROUGH TONIGHT...INCREASING THE THREAT OF SEVERE WEATHER. SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON...WITH SOME BECOMING SEVERE ACROSS YAVAPAI COUNTY. THUNDERSTORMS ARE EXPECTED TO CONTINUE SPREADING SOUTHWARD ACROSS MUCH OF YAVAPAI AND NORTHERN GILA COUNTIES THROUGH EARLY EVENING WITH A FEW OF THESE BEING SEVERE. ELSEWHERE ACROSS NORTHERN ARIZONA...SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING. SOME OF THESE STORMS WILL CONTAIN SMALL HAIL AND WIND GUSTS NEAR 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A DRYING TREND IS EXPECTED TO DEVELOP ON WEDNESDAY...ESPECIALLY OVER THE WESTERN PORTIONS OF THE STATE RESULTING IN ONLY ISOLATED SHOWERS AND THUNDERSTORMS. FARTHER SOUTH AND EAST...MOISTURE WILL REMAIN IN PLACE FOR A CONTINUATION OF SCATTERED SHOWERS AND THUNDERSTORMS. THURSDAY THROUGH SATURDAY...THE DRYING TREND WILL EXPAND EASTWARD TO ENCOMPASS MOST OF NORTHERN ARIZONA. MOISTURE AND STORMS SHOULD BEGIN TO INCREASE AGAIN TOWARD THE BEGINNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:08 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 22 min |
| Jul 27, 1:06 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Jul 27, 1:30 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 30 min |
| Jul 27, 2:01 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.